- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
The Scientific World Journal
Volume 2013 (2013), Article ID 901026, 7 pages
Nonuniform Exponential Dichotomies in Terms of Lyapunov Functions for Noninvertible Linear Discrete-Time Systems
1Department of Mathematics, University “1st December 1918” of Alba Iulia, 510009 Alba Iulia, Romania
2Academy of Romanian Scientists, Independenţei 54, 050094 Bucharest, Romania
3Department of Mathematics, Faculty of Mathematics and Computer Science, West University of Timişoara, Vasile Pârvan Boulevard No. 4, 300223 Timişoara, Romania
Received 31 August 2013; Accepted 2 October 2013
Academic Editors: G. Bonanno, G. Fikioris, and M. Inc
Copyright © 2013 Ioan-Lucian Popa et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The aim of this paper is to give characterizations in terms of Lyapunov functions for nonuniform exponential dichotomies of nonautonomous and noninvertible discrete-time systems.
The notion of (uniform) exponential dichotomy essentially introduced by Perron in  for differential equations and by Li in  for difference equations plays a central role in a substantial part of the asymptotic behaviors theory of dynamical systems.
In some situations, particularly in the nonautonomous settings, the concept of uniform exponential dichotomy is too restrictive and it is important to consider more general behaviors.
One of the main reasons for weakening the assumption of uniform exponential dichotomy is that from the point of view of ergodic theory almost all variational equations in a finite-dimensional space admit a nonuniform exponential dichotomy. On the other hand it is important to treat the case of noninvertible systems because of their interest in applications (e.g., random dynamical systems, generated by random parabolic equations, are not invertible).
The importance of Lyapunov functions is well established in the study of linear and nonlinear systems in both continuous and discrete-time. Thus, after the seminal work of Lyapunov republished most recently in  relevant results using Lyapunov's direct method (or second method) are presented in the books due to LaSalle, Lefschetz , Hahn , Halanay, Wexler , and Maliso and Mazenc .
This paper considers the general notion of nonuniform exponential dichotomy for nonautonomous linear discrete-time systems in Banach spaces. The main objective is to give characterizations of nonuniform exponential dichotomy in terms of Lyapunov functions for the general case of noninvertible linear discrete-time systems, as a particular case is the concept of (nonuniform) exponential dichotomy for the discrete-time linear systems which are invertible in the unstable directions. This approach can be found in the works of Barreira and Valls (see [8, 9]), and for the uniform approach we can mention the paper of Papaschinopoulos (see ).
In the nonuniform exponential dichotomies of linear discrete-time systems presented in this paper we consider two types of projection sequences: invariant and strongly invariant, which are distinct even in the finite-dimensional case.
We remark that we consider linear discrete-time systems having the right hand side not necessarily invertible and the dichotomy concepts studied in this paper use the evolution operators in forward time. In the definition of nonuniform exponential dichotomy we assume the existence of invariant projections sequence. At a first view the existence of such sequence is a strong hypothesis. This impediment can be eliminated using the notion of admissibility (see ).
The main theme of our paper is the relation between the notion of nonuniform exponential dichotomy with invariant projection sequences and the notion of Lyapunov functions. The case of exponential dichotomy with strongly invariant projection sequences was considered by Barreira and Valls (see [8, 9]).
2. Definitions, Notations, and Preliminary Results
We first fix the notions and introduce the basic concepts underlying this paper. By we denote the positive integers and denotes the set of positive real numbers. is a real or complex Banach space and is the Banach algebra of all bounded linear operators on . The norm on and will be denoted by . We denote by the identity operator on .
If then we will denote by and by , respectively, the kernel and range of ; that is, respectively, We also denote by the set of all pairs of natural numbers with .
Throughout this paper, we consider the linear discrete-time systems of the form where is a sequence in . If for every the operator is invertible, then the linear discrete-time system is called reversible. Every solution of the system is given by for all , where is defined by The map is called the discrete evolution operator associated to the system .
Remark 1. The discrete evolution operator satisfies the propagator property; that is, for all , .
Definition 2. A sequence in is called a projections sequence on , if
Remark 3. If is a projections sequence on the sequence defined by is a projections sequence on , which is called the complementary projections of . We remark that , , and .
A characterization of strongly invariant projections sequence is given by the following.
Necessity. If is strongly invariant for and then there is with and hence ).
Sufficiency. We will prove that for every there exists with .
Let . Then and hence . Moreover, from the hypothesis there is such that . Then where .
An example of invariant projections sequence which is not strongly invariant is given by the following.
Example 11. Let with the norm and let be the discrete-time system defined by the sequence It is easy to verify that the sequence defined by is a projections sequence which is invariant for the system . Moreover, the evolution operator associated to the system is given by for all . We can see that the evolution operator is injective on . The sequence is not strongly invariant for because and .
Proposition 13. The function has the following properties:(b1),
for all .
Proof. The properties (b1) and (b2) are immediate.
(b3) We observe that for every we have that and hence which implies (b3).
(b4) follows immediately from (b1) and (b3).
3. Nonuniform Exponential Dichotomies
Definition 15. We say that system admits a nonuniform exponential dichotomy (n.e.d.) with respect to the projections sequence , if there exist a constant and a function such that the following properties hold: for all and all .
As particular cases of nonuniform exponential dichotomy, we have the following. (1)If with and then we say that system admits an exponential dichotomy (e.d.).(2)If for all then we say that system is uniformly exponentially dichotomic (u.e.d.).
Remark 16. If for all and is bounded (i.e., there exist such that ) then it can be easily checked that the concept of nonuniform exponential dichotomy considered in our paper is in fact a particular case of exponential forward splitting considered in , with .
Remark 17. If the system is uniformly exponentially dichotomic and is bounded then the sequence is uniformly bounded with respect to . (i.e., ). On the other hand, may be finite and system admits a nonuniform behavior. See  for various examples for nonuniform exponential contractions and [14, 15] for nonuniform dichotomies. For the differential equations case, see .
Remark 18. The connection between the dichotomy concepts considered in this paper can be synthesized as (u.e.d.) ⇒ (e.d.) ⇒ (n.e.d.). The following examples show that the converse implications are not valid.
Example 19. Let be the linear discrete-time system and the projections sequence considered in Example 11. By a simple computation we can see that respectively, for all and all . Hence, for and the system is nonuniform exponentially dichotomic. Obviously, the nonuniform part cannot be removed.
Example 20. Let be the Banach space of bounded real-valued sequences, endowed with the norm
Let be a sequence in defined by It is a simple verification to see that is a projections sequence with the complementary
We consider the linear discrete-time system defined by the sequence given by where for all and all .
We have that the evolution operator associated to is for all .
We observe that for all we obtain hence We can see that is strongly invariant for the system and and, respectively, for all and all . Finally, we observe that system is exponentially dichotomic.
On the other side, if we suppose that the system admits a uniform approach, taking into account (21) from Definition 15 with and (33) for and , we have that for all , which shows that nonuniform part cannot be removed.
Example 21. Consider, on , the sequence in given by for all , where Then for in defined by for all , we have that for and the system is nonuniform exponentially dichotomic. Obviously, system is neither exponentially dichotomic nor uniformly exponentially dichotomic.
Remark 22. The system is nonuniform exponentially dichotomic with respect to the projections sequence invariant for if and only if there exist a constant and a function such that
for all and all .
A characterization of nonuniform exponential dichotomy of reversible systems is given by the following.
A characterization of nonuniform exponential dichotomy property with respect to strongly invariant projection sequences is given by the following.
Theorem 24. Let be a projections sequence which is strongly invariant for the system . Then is nonuniform exponentially dichotomic with respect to if and only if there exist a function and a constant such that for all and all .
Proof. It is sufficient to prove the equivalence between (22) and (45).
Necessity. We observe that from (22) and the properties (b1) and (b3) from Proposition 13, we obtain for all .
Sufficiency. By (45), using the property (b2) from Proposition 13 we obtain for all .
4. Lyapunov Functions and Nonuniform Exponential Dichotomies
Example 26. Let be the linear discrete-time system and the projections sequence considered in Example 11. Let
for all . By a simple computation for we can see that
for all and
for all .
Moreover for all .
The main result of this paper is as follows.
Theorem 27. The linear discrete-time system is nonuniform exponentially dichotomic with respect to the projections sequence invariant for if and only if there exists a nondecreasing sequence such that for all and all .
Necessity. Suppose that is nonuniform exponentially dichotomic with respect to the projections sequence . We define by where and is given by Remark 22. First, we observe that where , and thus (55) is verified.
On the other hand, for we have that where . Moreover From (58) and (59) we have that Hence for all .
In the same manner we can see that for we have that Hence
Sufficiency. According to (48) for every we have that which implies From (65) we have that Hence for all .
In a completely analog way, from (49) and (50) for we have that which implies By (69) we have Hence for all . From (67) and (71) we obtain that system is nonuniform exponentially dichotomic. Thus, the proof is completed.
Corollary 28. The linear discrete-time system is exponentially dichotomic with respect to the projections sequence if and only if there exist some constants , and a Lyapunov function with respect to such that for all and all .
Corollary 29. The linear discrete-time system is uniformly exponentially dichotomic with respect to the projections sequence if and only if there exist a Lyapunov function with respect to and a constant such that for all and all .
- O. Perron, “Die Stabilitätsfrage bei Differentialgleichungen,” Mathematische Zeitschrift, vol. 32, no. 1, pp. 703–728, 1930.
- T. Li, “Die Stabilitatsfrage bei Dierenzengleichungen,” Acta Mathematica, vol. 63, no. 1, pp. 99–141, 1934.
- A. Lyapunov, The General Problem of the Stability of Motion, Taylor & Francis, New York, NY, USA, 1992.
- J. LaSalle and S. Lefschetz, Stability by Liapunovs Direct Method with Applications, vol. 4 of Mathematics in Science and Engineering, Academic Press, New York, NY, USA, 1961.
- W. Hahn, Stability of Motion, vol. 138 of Grundlehren der Mathematischen Wissenschaften, Springer, New York, NY, USA, 1967.
- A. Halanay and D. Wexler, Teoria Calitativa a Sistemelor cu Impulsuri, Editura Academiei RSR, Bucharest, Romania, 1968.
- M. Maliso and F. Mazenc, Constructions of Strict Lyapunov Functions, Springer, London, UK, 2009.
- L. Barreira and C. Valls, “Lyapunov sequences for exponential dichotomies,” Journal of Differential Equations, vol. 246, no. 1, pp. 183–215, 2009.
- L. Barreira and C. Valls, “Quadratic lyapunov sequences and arbitrary growth rates,” Discrete and Continuous Dynamical Systems, vol. 26, no. 1, pp. 63–74, 2010.
- G. Papaschinopoulos, “Dichotomies in terms of Lyapunov functions for linear difference equations,” Journal of Mathematical Analysis and Applications, vol. 152, no. 2, pp. 524–535, 1990.
- B. Sasu and A. L. Sasu, “On the dichotomic behavior of discrete dynamical systems on the half-line,” Discrete and Continuous Dynamical Systems, vol. 33, no. 7, pp. 3057–3084, 2013.
- B. Aulbach and J. Kalkbrenner, “Exponential forward splitting for noninvertible difference equations,” Computers and Mathematics with Applications, vol. 42, no. 3–5, pp. 743–754, 2001.
- L. Barreira and C. Valls, “Nonuniform exponential contractions and Lyapunov sequences,” Journal of Differential Equations, vol. 246, no. 12, pp. 4743–4771, 2009.
- I. L. Popa, M. Megan, and T. Ceauşu, “Exponential dichotomies for linear difference systems in Banach spaces,” Applicable Analysis and Discrete Mathematics, vol. 6, no. 1, pp. 140–155, 2012.
- M. G. Babuţia, M. Megan, and I. L. Popa, “On (h, k)-dichotomies for nonautonomous linear diference equations in Banach spaces,” International Journal of Differential Equations, vol. 2013, Article ID 761680, 7 pages, 2013.
- N. Lupa and M. Megan, “Exponential dichotomies of evolution operators in Banach spaces,” Monatshefte für Mathematik, 2013.